Routine testing in an elderly female with previous thyroid ablation therapy and appearing clinically euthyroid results with a dramatically elevated TSH along with elevated free T4 and free T3. She has been on a stable dose of levothyroxine for years and feels well. What dietary supplement is the cause of these unexpected results?
An FDA safety communication in 2017, updated in 2019, cautioned that high dose biotin supplementation may interfere with some lab tests. In this communication they specifically cited that biotin may cause a falsely low troponin result. High dose biotin may also result in falsely high or low results for number of other tests, including thyroid studies. The tests in question utilize the very high affinity of streptavidin for biotin to increase the sensitivity of the assay. Excess biotin binding to streptavidin reduces the binding of streptavidin to the biotinylated labeled antibody (or antigen).
With a competitive immunoassay that uses a biotinylated antibody, excess biotin will result in a falsely low test result. Conversely, with a competitive immunoassay using a biotinylated antigen, excess biotin will result in a falsely elevated test result since the assay signal here is inversely proportional to the the concentration of analyte of interest.
Although there is no recommended daily allowance for biotin doses of 25-30 ug/daily are felt adequate and do not interfere with these assays. Doses in the mg range are implicated in this interference. Doses over 1 mg daily are used for some inborn mitochondrial diseases as well as multiple sclerosis. As a dietary supplement it is also recommended for skin, hair and nail health.
Submitted by: Michael Hodgman MD on behalf of the Herbal and Dietary Supplement Section